Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
Avatar universal

Reverse T3 and Synthyroid

Will taking Synthyroid cause my Reverse T3 to go even higher inside of to the FT3 where it's needed?
I have Hashi's. The whole Reverse T3 situation confuses me.

6/5/2014

TSH       2.73   (.55-4.78) dr does believe it should be 2-2.50
Free T3   2.9  (2.3-4.2)
Free T4   1.35 (.89-1.76)
Reverse T3  24 (9.2-24.1)
TPOab  992.40  (<60)

Thanks
26 Responses
Avatar universal
Were you on meds when those labs were drawn?

Were you recently diagnosed?

How do you feel?
Avatar universal
No meds yet. New doctor is willing to try them.
The TPOab were first found in 2/2012 but never that high.
Feel like crap. Mixed up symptoms.

Tired but somewhat wired
Lack of desire to do much but restless
Moody, somewhat sad
Hair brittle falling out
dry flaky skin
heat/cold intorence
brain fog. can't remember simple things at times.
aniexty level bounces around.
internal tremble-horrible
whole body weak espeically legs
need to rest for days especially after even the smallest activity.
no outer eyebrows
balance off, dizziness
weight goes up & down but only by a few pounds-no diet change
headache more often
BM- sometime hard, sometime soft.
Off & on GI symptoms
Some seem to change almost every day.

Avatar universal
Early stages of Hashi's can be characterized by swings from hypo to hyper.  This may be what you're experiencing.  Do you have other FT3 and FT4 results to compare these to to see if your levels are swinging?

Your current FT4 level is 53% of range.  The target for FT4 is middle (50%) of range, so that looks really good and shows that you still have a lot of thyroid function left.  

FT3 is a little on the low side of the upper half (50+%) of range guideline.  Yours is 32% of range.  However, my personal feeling (all the usual disclaimers: not a doctor etc.) is that people who are not on meds or who take T4 only meds often run FT3 on the low side.

As far as TSH is concerned, it's very volatile, and I know people who'd be miserably hypo between 2 and 2.5 and people who'd be miserably hyper.  TSH should not be your doctor's main concern.

Will Synthroid raise your RT3?  That seems like a simple question, but it's much more complex than it appears, and the answer is that you'll probably never know until you try it and see what it does.  We're all very individual, and Person A can start Synthroid and have RT3 go up, while Person B's will go down and it will have absolutely no effect on Person C's.

Has your doctor offered any alternative besides Synthroid?  
Avatar universal
Hi
No she hasn't. And getting her to try anything was a fight. She does want to start at 11.5 first. She believes that my liver is toxic,(detox it), leaky gut, try gluten-free (did it before-no difference) and my saliva tests did show the cortisol was very high.Morning blood was fine and always has been.  Am taking her Adneral fix pills. Haven't started the med yet.
She's an Intergated Medicine practioner and Synthoid user herself so wants all these super vitamins and herbs too. She didn't really discuss the Reverse T3 at our last visit. But says she believes it's important and the frees. I feel she did it so I would take Crestor because my cholesterol did go up alot in 4 months. Tried the Crestor for 4 days then had liver side effects as warned could happen so stopped. She wasn't happy.
I read on another side that you have to postive on both the TPO and Tgab to have Hashi's, is that true?
Is it fix the adernals first or fix the thryoid first?
Symptoms have been getting worse over the last few months.

Same lab on both. Different dr ordered them. My last two results were

2/26/2014
TSH   2.57  (.55-4.70)  
FT4    1.05  (.89-1.76)
FT3    3.0   (2.3-4.2)
TPOab  228 (<60)
Tgab   <20   (<40)
TSI  <1.0   (<or= 1.3)

12/23/2013
TSH  2.86   (.55-4.70)
Total T4 9.0 (4.5-12.0) Didn't do a FT4
Free T3  3.3 (2.3-4.2)
TBOab 228  (<60)
Tgab <20   (< or = 40)
Reverse T3 18  (8-25)

Also just had a thyroid ultrasound, awaiting the results.

Tried levothyroxine back in 2/2012 but stopped after 2 weeks. Couldn't take the side events. Numbers were way off then and didn't know about the TPO.
Appreciate your time.
Avatar universal
High cholesterol is, of course, a symptom of hypo.  So, my personal feeling on that is to address the root cause, rather than the symptom.

No, you don't have to be positive for both to have Hashi's.  Some of us are TPOab positive, some TGab positive and some both.  If TPOab is positive, you have Hashi's, but if it's negative, you still have to test TGab to rule it out.  So, you test both, but only one has to come back positive.  U/S will probably further confirm.

Typically, the rule is to fix the adrenals first.  If you have adrenal issues, taking thyroid meds can be almost impossible.  We often see cases where people can't increase or can't find a workable dose...one dose is to low, but increase it just a little, and it's too high.

You can see that your T4 level is bouncing around a little.  On 12/23, TT4 (unfortunately not FT4) was 60% of range, on 2/26 it was down to 18%, and currently back to 53%.  18% is way too low.  Your levels may be swinging on a much shorter interval than these intermittent labs show.

FT3 has been steadily dropping from 3.3 to 3.0 to 2.9.

What side effects did you experience on levo in 2012?  What dosage were you started on?
Avatar universal
The worst that I remember where the inability to even walk at times. The dizziness and balance were terrible. The tireness was worst than anything I ever felt even now. I basically never got out of bed or literally had to crawl or use a cane and sit to take a shower at times. My head felt like it was going to explode at times. All I did was sleep. Didn't want to eat. Never felt that bad before or after.
Took about 2 weeks to feel like I did before and that wasn't so great but a bit better.
My blood results a month after starting/stopping showed no signs of hyper. Never have.
I know that I should have stuck it out. Reading here, as well as the dr said I should given it more time.
TSH from 3.140 to 3.230 (.27-4.2)
FT4 from  .94 to 1.13  (.93-1.7)
FT3 from  2.5 to 2.8   (2.5-4.3)
TPO 483 <35  (1st time tested)

It was 25 mg daily.
Does the higher TPO levels mean anything, like it's destorying my thyroid faster or symptom-wise cause I've actually felt not too terrible the past few days. Just some soreness and tired, but I have been more active than I have been in awhile. In between naps, of course.
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.